Cautious use or avoidance of hyponatraemia-inducing medications (HIMs) is recommended in older patients with hyponatraemia.
To evaluate the use of HIMs after treatment for symptomatic or severe hyponatraemia and to investigate the impact of HIMs on the recurrence of symptomatic or severe hyponatraemia in older patients.
A cross-sectional and nested case-control study using data obtained from national insurance claims databases.
The rate of prescribing HIMs during the 3 months before and after the established index date was analysed in a cross-sectional analysis. Multivariable logistic regression was performed to investigate the association between HIM use and recurrence of symptomatic or severe hyponatraemia after adjusting for covariates in a case-control study.
The cross-sectional study included 1,072 patients treated for symptomatic or severe hyponatraemia. The proportion of patients prescribed any HIMs after hyponatraemia treatment decreased from 76.9 to 70.1%. The prescription rates significantly decreased for thiazide diuretics (from 41.9 to 20.8%) and desmopressin (from 8.6 to 4.0%), but the proportion of patients prescribed antipsychotics increased from 9.2 to 17.1%. Of 32,717 patients diagnosed with hyponatraemia, 913 (2.8%) showed recurrent hyponatraemia. After adjusting for comorbid conditions, the use of any HIMs including proton pump inhibitors [adjusted odds ratio (aOR) 1.34, 95% confidence interval (CI) 1.15-1.57] and two or more HIMs (aOR 1.48, 95% CI 1.22-1.78) especially in combination with thiazide diuretics increased the likelihood of severe hyponatraemia recurrence.
Prevalent use of HIMs after treatment for symptomatic or severe hyponatraemia and multiple HIM use increase the risk of recurrent hyponatraemia in geriatric patients.

© The Author(s) 2020. Published by Oxford University Press on behalf of the British Geriatrics Society. All rights reserved. For permissions, please email: journals.permissions@oup.com.

References

PubMed